Toward a statistical thermodynamics of steady states

Mark Tuckerman, Christopher J. Mundy, Michael L. Klein

Research output: Contribution to journalArticle

Abstract

The rate of change of the entropy S and free energy A with respect to time for a nonequilibrium system in a steady state is considered. A modified Liouville equation is derived to account for the phase space Jacobian arising from nontrivial phase space compression. With due allowance for this factor, the relations Ṡ = 0 and Ȧ = 0 are obtained, results that are consistent with the assumption of a smooth, differentiable phase space distribution function.

Original languageEnglish (US)
Pages (from-to)2042-2045
Number of pages4
JournalPhysical Review Letters
Volume78
Issue number11
StatePublished - 1997

Fingerprint

thermodynamics
Liouville equations
allowances
distribution functions
free energy
entropy
energy

ASJC Scopus subject areas

  • Physics and Astronomy(all)

Cite this

Tuckerman, M., Mundy, C. J., & Klein, M. L. (1997). Toward a statistical thermodynamics of steady states. Physical Review Letters, 78(11), 2042-2045.

Toward a statistical thermodynamics of steady states. / Tuckerman, Mark; Mundy, Christopher J.; Klein, Michael L.

In: Physical Review Letters, Vol. 78, No. 11, 1997, p. 2042-2045.

Research output: Contribution to journalArticle

Tuckerman, M, Mundy, CJ & Klein, ML 1997, 'Toward a statistical thermodynamics of steady states', Physical Review Letters, vol. 78, no. 11, pp. 2042-2045.
Tuckerman, Mark ; Mundy, Christopher J. ; Klein, Michael L. / Toward a statistical thermodynamics of steady states. In: Physical Review Letters. 1997 ; Vol. 78, No. 11. pp. 2042-2045.
@article{796d33a5e787441788205c208780bbc0,
title = "Toward a statistical thermodynamics of steady states",
abstract = "The rate of change of the entropy S and free energy A with respect to time for a nonequilibrium system in a steady state is considered. A modified Liouville equation is derived to account for the phase space Jacobian arising from nontrivial phase space compression. With due allowance for this factor, the relations Ṡ = 0 and Ȧ = 0 are obtained, results that are consistent with the assumption of a smooth, differentiable phase space distribution function.",
author = "Mark Tuckerman and Mundy, {Christopher J.} and Klein, {Michael L.}",
year = "1997",
language = "English (US)",
volume = "78",
pages = "2042--2045",
journal = "Physical Review Letters",
issn = "0031-9007",
publisher = "American Physical Society",
number = "11",

}

TY - JOUR

T1 - Toward a statistical thermodynamics of steady states

AU - Tuckerman, Mark

AU - Mundy, Christopher J.

AU - Klein, Michael L.

PY - 1997

Y1 - 1997

N2 - The rate of change of the entropy S and free energy A with respect to time for a nonequilibrium system in a steady state is considered. A modified Liouville equation is derived to account for the phase space Jacobian arising from nontrivial phase space compression. With due allowance for this factor, the relations Ṡ = 0 and Ȧ = 0 are obtained, results that are consistent with the assumption of a smooth, differentiable phase space distribution function.

AB - The rate of change of the entropy S and free energy A with respect to time for a nonequilibrium system in a steady state is considered. A modified Liouville equation is derived to account for the phase space Jacobian arising from nontrivial phase space compression. With due allowance for this factor, the relations Ṡ = 0 and Ȧ = 0 are obtained, results that are consistent with the assumption of a smooth, differentiable phase space distribution function.

UR - http://www.scopus.com/inward/record.url?scp=0000063860&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0000063860&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0000063860

VL - 78

SP - 2042

EP - 2045

JO - Physical Review Letters

JF - Physical Review Letters

SN - 0031-9007

IS - 11

ER -